Texas, 2017

Hail and Damaging Winds in Texas, June 4, 2017

June 4, 2017 · NWS EWX · 7 events in 4 counties and zones

An upper level short wave trough moved through the long wave trough over the Southern Plains and interacted with mesoscale surface boundaries to initiate scattered thunderstorms. Some of these storms produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level short wave trough moved through the long wave trough over the Southern Plains and interacted with mesoscale surface boundaries to initiate scattered thunderstorms. Some of these storms produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jun 4, 1:38 PM CST, 36 minutes earlier.

Area forecast discussion, Jun 4, 1:38 PM CST, 36 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
238 PM CDT Sun Jun 4 2017

.SHORT TERM (Tonight through Monday Night)...
The ITCZ-like atmosphere continues across TX/LA today with scattered
showers and thunderstorms, some with intense downpours and gusty
winds, and outflow boundaries and differential heating providing the
lift for new convection. While overall PoPs are moderate for any
given location, driving 100 miles around the area would likely cause
drivers to turn on the wipers at least once. More important is
drivers Turn Around and Don't Drown if approaching any location
where water is rushing across the road. The storms should wane this
evening with the loss of diurnal heating, but like last night, the
Low Level Jet might support isolated storms around throughout the
night.

&&

.LONG TERM (Tuesday through Sunday)...
The longwave trough that has locked-in a seasonally-cool and wet
period the last few days will begin to move east and get absorbed in
a large trough centered over the Great Lakes. This will result in reduced
chances for rain areawide on Monday, and rain chances only for the
coastal plains east of I-35 on Tuesday. Weak subtropical ridging will
bring a return to dry weather and seasonal temperatures from
Wednesday onward, but the longer ranges of the GFS and ECMWF
indicate the ridge will not become established over the Desert
Southwest as it usually does this time of year.

In fact, a high amplitude trough-ridge-trough pattern will progress
across the northern two-thirds of the U.S. during the week of June
11th -- with a roller coaster of conditions at many locations. South
Central Texas is on the southern periphery of this pattern, so the
sensible weather for us should be near normal temperatures with only
isolated afternoon showers and thunderstorms each day.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              70  88  70  89  69 /  40  60  20  10  10
Austin Bergstrom Intl Airport  69  87  70  88  68 /  40  60  20  10  10
New Braunfels Muni Airport     69  88  69  88  68 /  40  60  20  10  10
Burnet Muni Airport            67  85  68  87  67 /  40  50  10  10  10
Del Rio Intl Airport           71  94  71  92  72 /  20  -   10  -   10
Georgetown Muni Airport        68  86  69  88  67 /  50  60  20  10  10
Hondo Muni Airport             69  91  69  90  68 /  40  40  10  10  10
San Marcos Muni Airport        69  88  69  89  68 /  40  60  20  10  10
La Grange - Fayette Regional   70  87  70  88  70 /  50  60  30  20  10
San Antonio Intl Airport       71  89  71  90  70 /  50  50  20  10  10
Stinson Muni Airport           71  90  71  90  70 /  40  50  20  10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...24
Synoptic/Grids...26
Public Service/Data Collection...Treadway
Hazardous weather outlook, Jun 4, 1:23 PM CST, 51 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
223 PM CDT Sun Jun 4 2017

TXZ171>173-183>194-202>209-217>225-228-051930-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
223 PM CDT Sun Jun 4 2017

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

Chances of showers and thunderstorms continue today and tonight.
Locally heavy rain causing minor flooding is possible along with
isolated strong storms producing damaging wind gusts and large
hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Chances of showers and thunderstorms continue Monday and Tuesday.
Isolated strong storms with hail and gusty winds as well as
locally heavy rain causing minor flooding are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jun 4, 9:02 AM CST, 5 hours 12 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1002 AM CDT SUN JUN 4 2017

TXZ206-041545-
Comal TX-
1002 AM CDT SUN JUN 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COMAL COUNTY UNTIL 1045
AM CDT...

At 1000 AM CDT, Doppler radar was tracking a strong thunderstorm near
Smithson Valley, or 12 miles southwest of Canyon Lake Dam, moving
east at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bulverde, Smithson Valley and State Highway 46.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2965 9820 2968 9833 2972 9834 2973 9835
      2972 9838 2973 9837 2975 9841 2974 9843
      2974 9845 2975 9846 2983 9846 2984 9813
TIME...MOT...LOC 1500Z 277DEG 19KT 2977 9837

PLATT
Special weather statement, Jun 4, 2:11 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
311 PM CDT SUN JUN 4 2017

TXZ206-207-042100-
Guadalupe TX-Comal TX-
311 PM CDT SUN JUN 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GUADALUPE AND
SOUTHEASTERN COMAL COUNTIES UNTIL 400 PM CDT...

At 310 PM CDT, Doppler radar was tracking a strong thunderstorm
5 miles west of near New Braunfels, moving east at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
New Braunfels, Schertz, Cibolo, Selma, Garden Ridge, Santa Clara,
Freiheit, Solms, and Gruene.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2962 9834 2983 9826 2979 9802 2958 9810
      2958 9828
TIME...MOT...LOC 2010Z 284DEG 18KT 2973 9821

PLATT

The radar

The Austin/San Antonio radar (KEWX), 27 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Comal

When
June 4, 2:14 PM CST
Where
Comal County, 2.4 mi E of Bracken
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
29.620, -98.290

Thunderstorm Wind, De Witt

When
June 4, 4:55 PM CST
Where
De Witt County, 0.69 mi S of Westhoff
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
29.190, -97.470

A thunderstorm produced wind gusts estimated at 60 mph. The report from the Westoff Fire Department was relayed to the NWS by the DeWitt County emergency manager.

Thunderstorm Wind, De Witt

When
June 4, 4:55 PM CST
Where
De Witt County, Westhoff
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
29.200, -97.470

A thunderstorm produced wind gusts estimated at 80 mph that ripped the roof off a metal storage building and wrapped it around a tree in Westhoff.

Thunderstorm Wind, Bandera

When
June 4, 7:55 PM CST
Where
Bandera County, 1.2 mi E of Medina A Bar A Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
CoCoRaHS
Coordinates
29.780, -99.250

A thunderstorm produced wind gusts estimated at 60 mph near Medina.

Thunderstorm Wind, Medina

When
June 4, 8:47 PM CST
Where
Medina County, 0.69 mi N of (Hdo)hondo Muni Arpt
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
29.360, -99.180

A thunderstorm produced wind gusts of 67 mph measured by the ASOS at Hondo Municipal Airport. The fastest two minute wind was 54 mph.

Hail, Medina

When
June 4, 9:00 PM CST
Where
Medina County, 0.6 mi E of Hondo
Measured
0.75 in hail
Reported by
Public
Coordinates
29.350, -99.140

Thunderstorm Wind, Medina

When
June 4, 9:24 PM CST
Where
Medina County, 4.09 mi NW of Devine
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
29.190, -98.970

A thunderstorm produced wind gusts estimated at 60 mph near Hwy 173 and FM1343 northwest of Devine.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702256, 702259, 702260, 702264, 702266, 702267, 702269.